Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Omaha, NE

April 22, 2001Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 22, 2001, 4:35 PM CDT for Cedar County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 4:35 PM CDT (21:35 UTC)
Expired
Apr 22, 2001, 5:00 PM CDT
In force
25 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:45 PM CDTHail 0.88Obert, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 222136
SVROMA
NEC027-222200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
435 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER COLERIDGE...OR ABOUT 28
  MILES SOUTHEAST OF YANKTON...MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED...
  HARTINGTON
  OBERT
  WYNOT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4253 9730 4245 9708 4303 9662 4316 9700

$$
FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:00 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 22, 3:00 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
300 PM CDT SUN APR 22 2001

MAIN FORECAST CONCERN IS PSBL SVR CONVECTION THRU THIS EVENING BUT
ALSO THEN WIND ALL ZONES TNGT AND THEN TEMPS...SPCLY AS IT COULD
INFLUENCE PCPN TYPE NWRN ZONES.  AVN IS A LTL FASTER WITH SPEED OF
SFC LOW THAN ETA AND NGM...WHICH ARE FAIRLY CLOSE.  WL USE COMP BTWN
ETA AND AVN.

SHORT TERM...CNVCTN INCREASING NEAR DRYLINE FM XTRME SCNTRL NEBR
INTO KS AIDED BY UPR DIVERGENCE AS JET SEGMENT LIFTS ACRS WRN KS AHD
OF UPR LOW.  OTHER ELEVATED CONVECTION DVLPG N OF WRMFNT WHICH HAS
BOWED N TO NR A OLU-TO JUST N OF TQE LINE AT 20Z.  WITH 50-70KT SRLY
MID LVL FLOW...NEBR STORMS WERE RAPIDLY MOVG N OF FNT BCMG MORE
ELEVATED BUT THIS COULD CHANGE THROUGH EARLY EVENING AS OUTFLOW
BNDRYS BCM THROWN INTO THE MIX.  WL CONT MENTION OF SVR TSTMS THIS
EVENING MOST ZONES.  BELIEVE HEAVIER RAIN THREAT WL BE SHIFTING OUT
OF NERN NEBR NEXT SVRL HRS BUT WL MONITOR.  NEXT CONCERN ARE SFC
WNDS WHICH WERE APPROACHING WIND ADVSRY IN WRM SECTOR SERN ZONES.
ALSO...SUBSIDENCE BHND DEPARTING LOW AND 50-60KT 850 MB WNDS FCST
WITH STG COLD ADVCTN TNT NWRN ZONES POINT TO STG WINDS DVLPG ON
BACKSIDE OF LOW.  WL ISSUE WIND ADVSRY NWRN ZONES FOR LATER TNGT AND
MONITOR SRN ZONES THIS EVENING.  COORDINATED WITH GID.  SOME 40 DEG
TEMP RANGE ACRS CWA THIS AFTN...AND STG COLD ADVCTN LATER TNGT WL
CHANGE THIS CONTRAST...SPCLY WITH AFTN HIGHS MON.  WITH SNOW JUST TO
W/NW OF CWA...WL CONT MENTION OF PCPN CHANGING TO SNOW NWRN ZONES
BUT NO ACCUM ATTM.

WL KEEP SMALL POPS IN THE MORNING...MAINLY N/E ZONES...ON MON BUT
PUSH BACK PARTIAL CLEARING TIL LATE E WITH HIGHS A FEW DEG BLO GUID.
WK SHRTWVS TO PIVOT OVR BUILDING UPR RDG MON NGT/TUE WITH WK WSHFT
COMING ACRS FCST AREA LATE TUE.  PCPN CHCS WITH IT LOOK PRETTY
REMOTE...BUT WL KEEP SLGT CHC IN TUE AFTN WITH WSHFT.  WL NOT
MENTION RAIN IN WARM ADVCTN MON NGT...ALTHOUGH WRM ADVCTN LATE
SHOULD HELP KEEP MOST LOWS ABV FREEZING.  WITH SFC WNDS BCMG SWRLY
TUE...AND CONTD WRM ADVCTN THRU 18Z AT LEAST...WL RUN HIGHS CLOSE TO
FWC/MAV BLEND WHICH ARE A LTL WRMER THAN PREV FCST.

.OMA...WIND ADVSR8Y TNGT ALONG AND NW OF A LINE FM OLU TO HARTINGTON
LINE
CHERMOK

In the hours before

Special weather statement, Apr 22, 11:25 AM CDT, 5 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT SUN APR 22 2001

STORM SPOTTERS ARE LIKELY TO BE NEEDED THIS AFTERNOON OR EARLY
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.  ALTHOUGH A FEW
SEVERE STORMS ARE POSSIBLE AT ANY TIME TODAY...THE MAIN DANGER STILL
APPEARS TO BE BETWEEN 4 PM AND 1 AM ALONG AND SOUTH OF A LINE
FROM COLUMBUS TO WAYNE NEBRASKA TO ONAWA IOWA.

A VERY STRONG LOW PRESSURE SYSTEM IS FORECAST TO TRACK INTO
NORTHWEST KANSAS BY LATE AFTERNOON THEN INTO EAST CENTRAL NEBRASKA
BY LATE EVENING.  MOIST AND UNSTABLE AIR AHEAD OF THE SYSTEM HAD
MOVED NORTH TO NEAR A COLUMBUS NEBRASKA TO HARLAN IOWA LINE...AND A
WARM FRONT IS EXPECTED TO REACH AS FAR NORTH AS COLUMBUS AND SIOUX
CITY BY EARLY EVENING.  THE LOW PRESSURE SYSTEM WILL ALSO PULL A DRY
LINE INTO SOUTHEAST NEBRASKA THIS EVENING...AND ACROSS SOUTHWEST
IOWA EARLY TONIGHT.  A STRONG COLD FRONT WILL FOLLOW LATER TONIGHT.

SEVERE WEATHER MAY BE TRIGGERED BY THE SERIES OF FRONTS MOVING
ACROSS THE AREA THIS AFTERNOON AND EARLY TONIGHT.  IN ADDITION...A
VERY STRONG UPPER LEVEL JET WILL BE PUSHING ACROSS THE AREA THIS
EVENING...OVER THE TOP OF THE LOW PRESSURE CENTER.  INSTABILITY WILL
BE ENOUGH TO ALLOW SEVERE THUNDERSTORMS WITH HAIL.  TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY IN THE VICINITY OF THE WARM FRONT FROM
MID AFTERNOON THROUGH EARLY TONIGHT.  STRONG THUNDERSTORM WINDS WILL
ALSO BE LIKELY WHEN THE DRY LINE REACHES THE AREA.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 10:58 PM CDTSevere Thunderstorm WarningOAXCass32 min
Apr 21, 11:45 PM CDTSevere Thunderstorm WarningOAXCass30 min
Apr 22, 3:44 PM CDTSevere Thunderstorm WarningOAXCedar31 min
Apr 22, 3:44 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Platte, Stanton, Wayne31 min
Apr 22, 5:25 PM CDTTornado WarningOAXSaline, Seward35 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders34 min
Apr 22, 5:26 PM CDTSevere Thunderstorm WarningOAXGage, Saline34 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders32 min
Apr 22, 6:26 PM CDTTornado WarningOAXGage, Saline34 min
Apr 22, 6:37 PM CDTTornado WarningOAXLancaster38 min
Apr 22, 6:59 PM CDTSevere Thunderstorm WarningOAXBurt, Washington31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.